Printer Friendly

Syncope: an unusual presentation of acute pulmonary embolism.

To the Editor: We describe an unusual case of acute pulmonary embolism (PE) with syncope. A 79-year-old female presented in the emergency room with complaints of dizziness and one episode of losing consciousness. She had a history of coronary artery disease with an angioplasty one year ago, as well as noninsulin-dependent diabetes mellitus, hypertension, and PE four years ago.

After having been on coumadin for 4 years, she stopped taking it a few months before this episode. Upon initial examination, she had a pulse rate of 104 beats per min, tachypnea, markedly elevated jugular venous pulse, and pulsus paradoxes of 20 mm Hg. The electrocardiogram showed no acute changes. The D-dimer level was > 1,050 ng/mL. A ventilation perfusion scan was classified as high probability. An IV heparin infusion was started. Her electrocardiogram showed acute right ventricular enlargement and hypokinesis of basal free wall with relatively preserved motion of right ventricle apex (McConnell sign) suggesting acute PE. She also had moderate pulmonary hypertension with estimated pulmonary angiography pressure of 60 mm Hg.

[FIGURE 1 OMITTED]

[FIGURE 2 OMITTED]

She responded to IV heparin therapy and was given Coumadin with international normalized ratio monitoring. In one study the incidence of syncope as a predominant presentation of PE is stated as 13%. (1) The exact mechanism of syncope is not known but it is postulated that it may be due to decreased stroke volume and decreased cardiac output which thus cause decreased cerebral perfusion and syncope. Another case report explained syncope in PE due to bradycardia and atrioventricular block which results from parasympathetic reflex. (2) The symptoms and signs of PE are neither sensitive nor specific.

In our case, PE was suspected due to her previous history and as she had not been on coumadin for some time. Pulmonary angiography is considered the gold standard for such diagnoses. (3) Some of the clinicians also advocate the use of prophylactic inferior vena cava filter in case of acute deep vein thrombosis or PE but such does not reduce overall mortality. (4) This case reiterates previous clinical observations and highlights the importance of considering pulmonary embolism in the differential of syncope.

Sohail K. Mahboobi, MD

Ephron Z. Shohat, MD

Department of Internal Medicine

Maimonides Medical Center

Brooklyn, NY

References

1. Thames MD, Alpert JS, Dalen JE. Syncope in patients with pulmonary embolism. JAMA 1977;238:2509-2511.

2. Simpson RJ, Podolak R, Mangano CA. Vagal syncope during recurrent pulmonary embolism. JAMA 1983;249:390-393.

3. Tapson VF, Carroll BA, Davidson BL, et al. The diagnostic approach to acute venous thromboembolism. Clinical practice guidelines. Am J Respir Crit Care Med 1999;160:1043-1066.

4. Decousus H, Leizorovicz A, Parent F, et al. A clinical trial of vena caval filters in the prevention of pulmonary embolism in patients with proximal deep vein thrombosis. N Eng J Med 1998;338:409-415.
COPYRIGHT 2005 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2005, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Author:Shohat, Ephron Z.
Publication:Southern Medical Journal
Article Type:Letter to the Editor
Date:Aug 1, 2005
Words:474
Previous Article:Ferritin levels in postmenopausal women do not seem to play a significant role in osteoporosis.
Next Article:Orbital metastasis from adenocarcinoma of the colon.


Related Articles
Transitional cell carcinoma manifesting as acute cor pulmonale: cause of microscopic tumor Embolism.
Syncope in an adult with uncontrolled asthma.
Near-fatal air embolism: fibrin sheath as the portal of air entry.
Tenecteplase and return of spontaneous circulation after refractory cardiopulmonary arrest.
Pulmonary embolism and Von Willebrand disease.
Brugada syndrome mimicking acute coronary syndrome.
Reversible ST-segment elevation associated with atelectasis of the left lung.
Anaphylactic shock: the great mimic.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters